Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

The Besicovitch covering property in the Heisenberg group revisited

  • 146 Accesses

Abstract

The Besicovitch covering property (BCP) is known to be one of the fundamental tools in measure theory, and more generally, a useful property for numerous purposes in analysis and geometry. We prove both sufficient and necessary criteria for the validity of BCP in the first Heisenberg group equipped with a homogeneous distance. Beyond recovering all previously known results about the validity or non-validity of BCP in this setting, we get simple descriptions of new large classes of homogeneous distances satisfying BCP. We also obtain a full characterization of rotationally invariant distances for which BCP holds in the first Heisenberg group under mild regularity assumptions about their unit sphere.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2

References

  1. 1.

    Besicovitch, A.S.: A general form of the covering principle and relative differentiation of additive functions. Proc. Cambridge Philos. Soc. 41, 103–110 (1945)

  2. 2.

    Besicovitch, A.S.: A general form of the covering principle and relative differentiation of additive functions. II. Proc. Camb. Philos. Soc. 42, 1–10 (1946)

  3. 3.

    Korányi, A., Reimann, H.M.: Foundations for the theory of quasiconformal mappings on the Heisenberg group. Adv. Math. 111(1), 1–87 (1995)

  4. 4.

    Le Donne, E., Nicolussi Golo, S.: Regularity properties of spheres in homogeneous groups. Trans. Am. Math. Soc. 370(3), 2057–2084 (2018)

  5. 5.

    Le Donne, E., Rigot, S.: Besicovitch covering property on graded groups and applications to measure differentiation. J. reine angew. Math. https://doi.org/10.1515/crelle-2016-0051. (2016).

  6. 6.

    Le Donne, E., Rigot, S.: Besicovitch covering property for homogeneous distances on the Heisenberg groups. J. Eur. Math. Soc. (JEMS) 19(5), 1589–1617 (2017)

  7. 7.

    Preiss, D.: Dimension of metrics and differentiation of measures. In: Novak, J. (ed.) General Topology and Its Relations to Modern Analysis and Algebra, V (Prague, 1981). Sigma Series in Pure Mathematics, vol. 3, pp. 565–568. Heldermann, Berlin (1983)

  8. 8.

    Rigot, S.: Differentiation of measures in metric spaces. Lecture Notes in Mathematics, C.I.M.E. Foundation Subseries. arXiv:1802.02069.

  9. 9.

    Rigot, S.: Counter example to the Besicovitch covering property for some Carnot groups equipped with their Carnot-Carathéodory metric. Math. Z. 248(4), 827–848 (2004)

  10. 10.

    Sawyer, E., Wheeden, R.L.: Weighted inequalities for fractional integrals on Euclidean and homogeneous spaces. Am. J. Math. 114(4), 813–874 (1992)

Download references

Author information

Correspondence to Sebastiano Golo.

Additional information

S.G. has been supported by the European Unions Seventh Framework Programme, Marie Curie Actions-Initial Training Network, under Grant Agreement No. 607643, “Metric Analysis For Emergent Technologies (MAnET)”; and by the EPSRC Grant “Sub-Elliptic Harmonic Analysis” (EP/P002447/1).

S.R. is partially supported by ANR Grant ANR-15-CE40-0018.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Golo, S., Rigot, S. The Besicovitch covering property in the Heisenberg group revisited. J Geom Anal 29, 3345–3383 (2019). https://doi.org/10.1007/s12220-018-00112-z

Download citation

Keywords

  • Heisenberg group
  • Covering theorems
  • Homogeneous groups

Mathematics Subject Classification

  • 28C15
  • 49Q15
  • 43A80